Louisiana, 2019

Tornadoes and Damaging Winds in Louisiana, May 2, 2019

May 2, 2019 · NWS SHV · 4 events in 2 counties and zones

A deep southerly flow increased across much of the Ark-La-Tex during the daytime hours of April 30th through May 1st, ahead of a slow moving upper level trough that drifted east into the Southern Plains from the Four Corners Region. A complex of showers and thunderstorms that developed over Western and Central Oklahoma during the evening of April 30th ahead of a stalled surface frontal boundary…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A deep southerly flow increased across much of the Ark-La-Tex during the daytime hours of April 30th through May 1st, ahead of a slow moving upper level trough that drifted east into the Southern Plains from the Four Corners Region. A complex of showers and thunderstorms that developed over Western and Central Oklahoma during the evening of April 30th ahead of a stalled surface frontal boundary sent a cold pool southeast into portions of extreme Northeast Texas and Southwest Arkansas which eventually stalled out during the early morning hours on May 1st. Weak upper level disturbances in the southwest flow aloft ahead of the approaching trough triggered additional showers and thunderstorms across Northcentral Texas, which spread east northeast across East Texas, Southwest Arkansas, and North Louisiana during the evening hours of the 1st, and continued throughout the morning hours of the 2nd. The earlier stalled boundary over Northeast Texas and Southwest Arkansas helped to enhance the showers and thunderstorms, and coupled with the instability and deep moisture in place, some of the showers and thunderstorms became severe, producing large hail, damaging winds, and locally heavy rainfall. Isolated strong to severe storms eventually moved into portions of Western Louisiana just prior to daybreak on the 2nd, where trees were downed in Sabine Parish, and even a couple of confirmed isolated tornadoes briefly spinning up over portions of Western and Central Desoto Parish, before finally weakening by mid-morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 2, 4:24 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, May 2, 4:24 AM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
524 AM CDT Thu May 2 2019

.UPDATE.../Early This Morning/
Severe Thunderstorm Watch 119 has been allowed to expire. However,
the threat for severe weather continues across portions of Deep
East Texas. /12/

&&

.AVIATION...
Ongoing convection will affect most terminals across E TX/NW LA/SW
AR over the next few hours. Storms should diminish by later this
morning, however. Some redevelopment will be possible later today
and perhaps tonight, but will handle with AMD as needed.
Otherwise, some MVFR/IFR cigs will be possible through mid morning
and may redevelop again towards sunrise Friday. Winds will
continue generally out of the s at 10-12 kts with a few gusts
before diminishing in speed to around 5 kts overnight. /12/

&&

.PREV DISCUSSION... /issued 332 AM CDT Thu May 2 2019/

SHORT TERM.../Today through Friday Night/

The saga of this messy sw flow weather pattern continues. Much of
the ongoing convection this morning is being forced by small
disturbances that the global-scale models just aren't resolving
well. Unfortunately, the mesoscale models seem to be struggling
too. Seemingly the 3 km NAM has the best handle on the current
conditions, and it continues the ongoing convection further ssewd
across all of Deep E TX along the outflow boundary, dissipating it
as it works ewd into NW LA. Have modeled PoPs loosely on this
solution this morning. As for the ongoing Severe Thunderstorm
Watch, will trim Smith Co off, but will need to leave the
remainder through the end of the watch at 5 AM. Not sure whether
there will be another watch issuance attm.

The bigger question will be what happens later today. The
GFS/Euro/Canadian are all developing another round across SE OK
later this morning and pushing it sewd through the day. The NAM of
course is nearly void of any convection throughout today once the
morning convection dies. Tough to say exactly how things will
evolve today, but have continued with the ongoing likely PoPs for
much of the area today. We should expect that there will be some
breaks, however. Severe threat appears to be lower today as much
of the region is n of the outflow boundary, but still cannot rule
it out altogether.

As for tonight, models seem to agree that there won't be much in
the way of coverage overnight, so will allow the Flash Flood Watch
to continue and expire at 00Z. Did add a few more E TX counties
to the mix based upon what has fallen this morning. Rainfall rates
have already led to a few instances of flooding across some of
these areas, so any more storms will likely produce the same
result. As we move into Friday, additional development along the
Red River Valley of N TX/S OK looks to be the primary concern for
that time pd. Meanwhile, convection over Central TX will be making
its way newd and will move into our region Friday aftn/overnight.

Overall, the forecast remains quite complex and uncertain. /12/

LONG TERM.../Saturday through Thursday night/

The much advertised reprieve in the wet pattern is looking good as
Saturday unfolds, eventually anyway. The progs show a 1017mb high
over KN/MO nosing in over OK and TX during the afternoon. However,
the GFS/NAM push out the deeper moisture early, while the ECMWF/SREF
are both on a much slower on that pace lingering the greater QPF
signal for the day.

So we will have to wait another run or so to know any better, but
overall the expanding dry air will be arriving and pushing out the
last of the deeper moisture with at least a few hit or miss showers
perhaps into the afternoon heating or more if ECWMF is correct.

Sunday morning starts off with the high centered over much of the MS
river valley with 1015mb right over TN/KY. This is really good long
range agreement for a couple days worth of nice weather into much of
Monday with little if any QPF until that evening on GFS. The ECMWF
remains dry until Tues am, but The GFS is on the other hand, is
digging in good with a bullseye of QPF in NE TX by that time.

Either pace will see the inevitable return of the super wet SW flow
by mid to late week with likely more flooding issues and more river
issues in the process trying to crest out today's recent rains.
Meanwhile, our temperatures will remain at and above the average for
early in May. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  80  66  80  63 /  70  30  50  60
MLU  84  65  83  66 /  60  40  30  60
DEQ  76  62  76  58 /  80  50  70  60
TXK  75  65  76  62 /  80  40  70  60
ELD  77  63  81  62 /  70  40  50  60
TYR  79  66  77  61 /  70  40  70  60
GGG  80  65  78  62 /  80  30  60  60
LFK  83  66  81  63 /  50  20  60  60

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through this evening for ARZ050-051-059-060-
     070.

LA...None.
OK...Flash Flood Watch through this evening for OKZ077.

TX...Flash Flood Watch through this evening for TXZ096-097-108>112-
     124>126-136>138-149-150.

&&

12/24
Hazardous weather outlook, May 1, 10:52 PM CST, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1152 PM CDT Wed May 1 2019

OKZ077-TXZ096-108>111-021100-
McCurtain-Red River-Franklin-Titus-Camp-Morris-
1152 PM CDT Wed May 1 2019

This Hazardous Weather Outlook is for portions of southeast
Oklahoma and northeast Texas.

.DAY ONE...Tonight...

A Flash Flood Watch is in effect until 7 PM CDT Thursday evening.

Thunderstorms are likely tonight and into the early morning hours
of Thursday. Gusty winds and heavy rainfall will be possible. Since
soils are already saturated, this may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

A Flash Flood Watch is in effect until 7 PM CDT Thursday evening.

Thunderstorms will continue for much of Thursday. A couple of
severe thunderstorms cannot be ruled out. Damaging winds, large
hail, and isolated tornadoes will be the primary threats. Heavy
rainfall and flash flooding will also remain possible until
Thursday evening.

Thunderstorms will remain possible Friday and into Saturday before
a cold front moves across the area ushering dry weather back into
the region for Sunday. However, more thunderstorms will be
possible Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters will be needed tonight and into much
of Thursday.

ARZ050-051-059-060-070-TXZ097-112-124-125-136-021100-
Sevier-Howard-Little River-Hempstead-Miller-Bowie-Cass-Wood-
Upshur-Smith-
1152 PM CDT Wed May 1 2019

This Hazardous Weather Outlook is for portions of southwest
Arkansas and northeast Texas.

.DAY ONE...Tonight...

A Severe Thunderstorm Watch is in effect until 5 AM CDT Thursday
morning.

A Flash Flood Watch is in effect until 7 PM CDT Thursday evening.

Strong to severe thunderstorms are likely tonight and into the
early morning hours of Thursday. Damaging winds, large hail, and
isolated tornadoes will be possible. In addition, heavy rainfall
may occur. Since soils are already saturated, this may lead to
flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

A Flash Flood Watch is in effect until 7 PM CDT Thursday evening.

Thunderstorms will continue for much of Thursday. A couple of
severe thunderstorms cannot be ruled out. Damaging winds, large
hail, and isolated tornadoes will be the primary threats. Heavy
rainfall and flash flooding will also remain possible until
Thursday evening.

Thunderstorms will remain possible Friday and into Saturday before
a cold front moves across the area ushering dry weather back into
the region for Sunday. However, more thunderstorms will be
possible Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters will be needed tonight and into
Thursday.

ARZ061-071-072-LAZ001>003-TXZ126-137-138-021100-
Nevada-Lafayette-Columbia-Caddo-Bossier-Webster-Marion-Gregg-
Harrison-
1152 PM CDT Wed May 1 2019

This Hazardous Weather Outlook is for portions of southwest
Arkansas, northwest Louisiana and northeast Texas.

.DAY ONE...Tonight...

A Severe Thunderstorm Watch is in effect until 5 AM CDT Thursday
morning.

Strong to severe thunderstorms are likely tonight and into the
early morning hours of Thursday. Damaging winds, large hail, and
isolated tornadoes will be possible. In addition, locally heavy
rainfall may occur, which may lead to isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Thunderstorms will continue for much of Thursday. A couple of
severe thunderstorms cannot be ruled out. Damaging winds, large
hail, and isolated tornadoes will be the primary threats. Locally
heavy rainfall and isolated flash flooding will also remain
possible until Thursday evening.

Thunderstorms will remain possible Friday and into Saturday before
a cold front moves across the area ushering dry weather back into
the region for Sunday. However, more thunderstorms will be
possible Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters may be needed tonight and on
Thursday.

ARZ073-LAZ004>006-010>014-017>022-TXZ149>153-165>167-021100-
Union-Claiborne-Lincoln-De Soto-Red River-Bienville-Jackson-
Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-
Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1152 PM CDT Wed May 1 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, north central Louisiana, northwest Louisiana, east
Texas and northeast Texas.

.DAY ONE...Tonight...

Strong to severe thunderstorms are possible tonight and into the
early morning hours of Thursday. Damaging winds, large hail, and
isolated tornadoes will be possible. In addition, locally heavy
rainfall may occur. Since soils are already saturated, this may
lead to isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Thunderstorms will continue for much of Thursday. A couple of
severe thunderstorms cannot be ruled out. Damaging winds, large
hail, and isolated tornadoes will be the primary threats. Locally
heavy rainfall and isolated flash flooding will also remain
possible until Thursday evening.

Thunderstorms will remain possible Friday and into Saturday before
a cold front moves across the area ushering dry weather back into
the region for Sunday. However, more thunderstorms will be
possible Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters may be needed tonight and on
Thursday.

09

In the hours before

Special weather statement, May 2, 3:34 AM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Shreveport LA
434 AM CDT Thu May 2 2019

TXZ138-151-021015-
Panola TX-Harrison TX-
434 AM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARRISON AND NORTH
CENTRAL PANOLA COUNTIES UNTIL 515 AM CDT...

At 434 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Elysian Fields, or 10 miles south of Marshall, moving
northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marshall, Woodlawn, Scottsville, Darco and Leigh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3229 9433 3235 9448 3270 9437 3258 9405
TIME...MOT...LOC 0934Z 205DEG 18KT 3238 9435

09
Special weather statement, May 2, 3:36 AM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Shreveport LA
436 AM CDT Thu May 2 2019

TXZ138-150>153-021015-
Panola TX-Harrison TX-Nacogdoches TX-Shelby TX-Rusk TX-
436 AM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HARRISON...
PANOLA...RUSK...NORTH CENTRAL NACOGDOCHES AND NORTHWESTERN SHELBY
COUNTIES UNTIL 515 AM CDT...

At 436 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Henderson to 6 miles southwest of Minden
to near Sacul. Movement was east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Henderson, Carthage, Tatum, Timpson, Garrison, Beckville, Elysian
Fields, Pinehill, Minden, Sacul, Cushing, Mount Enterprise, Gary
City, Chapman, Lawsonville, Glenfawn, Fairplay, Brachfield, Dotson
and Church Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3197 9494 3226 9478 3240 9417 3201 9427
      3182 9446 3182 9495 3183 9493 3184 9494
      3185 9497
TIME...MOT...LOC 0936Z 262DEG 28KT 3220 9472 3196 9478 3177 9487

09
Local storm report, May 2, 4:04 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
504 AM CDT THU MAY 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     FLASH FLOOD      3 SSW OVERTON           32.23N 94.99W
05/02/2019                   SMITH              TX   EMERGENCY MNGR

            FLOODING REPORTED ON FM 2089 AT THE
            RUSK/SMITH COUNTY LINE.

&&

09
Local storm report, May 2, 4:07 AM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
507 AM CDT THU MAY 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND DMG     2 S OVERTON             32.25N 94.97W
05/02/2019                   RUSK               TX   EMERGENCY MNGR

            TREES DOWN ON COUNTY ROADS 124 AND 126.

&&

09
Special weather statement, May 2, 4:19 AM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Shreveport LA
519 AM CDT Thu May 2 2019

TXZ138-150-151-153-021100-
Panola TX-Harrison TX-Shelby TX-Rusk TX-
519 AM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARRISON...PANOLA...
EASTERN RUSK AND NORTHWESTERN SHELBY COUNTIES UNTIL 600 AM CDT...

At 518 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tatum to near Beckville to 8 miles
southwest of Carthage to 6 miles northwest of Garrison. Movement was
northeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Marshall, Carthage, Tatum, Tenaha, Timpson, Beckville, Deberry,
Elysian Fields, Pinehill, Mount Enterprise, Scottsville, Gary City,
Chapman, Front, Lawsonville, Darco, Fairplay, Stewart, Midyett and
Deadwood.

LAT...LON 3202 9465 3212 9461 3228 9473 3258 9421
      3235 9406 3224 9406 3199 9411 3184 9465
      3184 9474
TIME...MOT...LOC 1018Z 242DEG 27KT 3227 9460 3216 9449 3206 9444 3191
9454

09
Local storm report, May 2, 5:26 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
626 AM CDT THU MAY 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 AM     FLASH FLOOD      2 SSW OVERTON           32.25N 94.98W
05/02/2019                   RUSK               TX   EMERGENCY MNGR

            FM 2089 IS FLOODED JUST SOUTH OF OVERTON, IT
            HAS NEARLY A FOOT OF WATER OVER IT.

&&

25

The radar

The Shreveport radar (KSHV), 58 km away, was scanning. The volume nearest the first event began at 11:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, De Soto

When
May 2, 5:40 AM CST
Where
De Soto County, 2.69 mi NNW of Hunter
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
31.934, -93.893

Several large trees were snapped along Highway 174 just south of Stanley.

Tornado, De Soto

When
May 2, 5:40 AM CST to 5:42 AM CST
Where
De Soto County, 2.78 mi NW of Hunter to 3.74 mi NW of Hunter
Rating
EF1
Path length
0.98 mi
Path width
240 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
31.930, -93.902

An EF-1 tornado with maximum estimated winds between 85-95 mph touched down along Duck Lane and continued northwest snapping and uprooting numerous hardwood trees along Highway 191. A metal awning was lifted off of the roof of a mobile home on Roberts Road. The tornado continued northwest snapping a few more trees along Straus and Roberts Roads before lifting.

Thunderstorm Wind, Sabine

When
May 2, 5:54 AM CST
Where
Sabine County, 2.88 mi NW of Loring
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.633, -93.650

Trees were blown down in Zwolle.

Tornado, De Soto

When
May 2, 6:08 AM CST to 6:09 AM CST
Where
De Soto County, 0.36 mi SW of Mansfield to 0.14 mi SW of Mansfield
Rating
EF1
Path length
0.22 mi
Path width
330 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
32.026, -93.725

An EF-1 tornado with maximum estimated winds between 95-100 mph briefly touched down just southwest of the intersection of Highway 84 ad Oak Hill Road on the west side of Mansfield, snapping several trees and destroying several small sheds. The tornado also ripped the roof off of a metal awning and snapped a light pole off the concrete base, before lifting along Kings Highway prior to reaching Mansfield High School.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2019Every state in 2019This day in weather historyThe tornado archive for Louisiana, 2019Warnings in Louisiana, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817404, 817405, 817408, 817411.